Background Previous studies demonstrated increased risk of cataract development among users of selective serotonin reuptake inhibitors (SSRIs). However, it remains unknown whether this risk also prevails with the use of other types of antidepressants. The aim of this study was to investigate whether use of antidepressants is associated with an increased risk of cataract development. Moreover, the relationship between binding affinities of serotonin transporter (SERT) of antidepressant and the risk of cataracts is examined. Methods We conducted a nested case-control study using National Health Insurance Research Database in Taiwan. A total of 14,288 patients were included; 7651 in the cataract group and 6637 in the control group. Antidepressant exposure was categorized by type, duration of use, and binding affinities of SERT. The association between antidepressant exposure and cataract development was assessed using conditional logistic regression analysis. Results The adjusted odds ratios (AORs) for developing cataracts among continuous users of SSRIs, serotonin norepinephrine reuptake inhibitors (SNRIs), and other antidepressants were 1.26 (95% confidence interval (CI): 1.12–1.41, p<0.001), 1.21 (95% CI: 1.02–1.43, p=0.027), and 1.18 (95% CI: 1.04–1.34, p=0.009) respectively. Specifically, continuous uses of fluoxetine (AOR: 1.21; 95% CI: 1.01–1.46, p=0.042), fluvoxamine (AOR: 1.47; 95% CI: 1.01–2.12, p=0.043), venlafaxine (AOR: 1.44; 95% CI: 1.19–1.74, p<0.001) significantly increased the risk of cataract development. Moreover, continuous users of antidepressants with intermediate SERT binding affinities (AOR: 1.68; 95% CI: 1.10–2.56, p=0.017) were significantly associated with increased risks of cataract development. Limitations Several confounding factors such as obesity, multiple drug users, family history of cataracts, substance use, and environmental factors (such as sunlight or radiation exposure) were acquired. Conclusions We found increased risk of cataract development in patients continuously using antidepressants. Regular ocular evaluations in these patients are warranted.